Since 1957, Azure Acres Treatment Center has given hope to individuals struggling with heroin addiction and its lasting effects. Azure Acres provides residents high-quality alcohol and drug abuse treatment near Santa Rosa, California.
Heroin addiction and overdose: the risks
Although it is known to be one of the most dangerous substances of abuse today, heroin remains a wildly popular drug of choice for countless individuals. An addiction of this nature can be extremely difficult to overcome, and the effects of ongoing heroin abuse can be life-shattering.
As individuals continue to consume heroin, their bodies become tolerant of the substance, meaning that they have to increase the amount that they consume in order to achieve the desired effects. Once that tolerance has developed, individuals can then develop physical dependence on this perilous substance, meaning that their bodies become incapable of functioning when the drug is not consumed.
Tragically, as a result of the development of tolerance and dependence, individuals who are addicted to heroin are at an ever-present risk of experiencing an overdose, which could prove to be deadly.
Signs of Overdose
The signs of heroin overdose
Heroin overdoses occur when individuals ingest more of the substance than their bodies are able to appropriately process and metabolize. In some circumstances, the body will attempt to dispel the substance through vomiting. However, this is attempt at excretion is not always successful, leaving individuals fighting for their lives.
The amount of heroin that a person uses, the frequency with which he or she uses, and the length of time during which he or she has been using will all impact the type and severity of the symptoms of overdose. Examples of some such symptoms may include, but are not limited to, the following:
- Lips turning blue
- Dry mouth
- Tongue discoloration
- Labored breathing
- Weakened pulse
- Muscle spasms
- Heart attack
Showing Signs of Overdose
What to do if a person is showing signs of heroin overdose
If an individual displays any of the aforementioned signs, it should be viewed as a warning that he or she has overdosed and is need of emergency medical attention. Contacting 9-1-1 as soon as possible is imperative in order to prevent a grave outcome.
Should you or someone in your presence experience a heroin overdose, it can be extremely helpful to provide attending medical personnel with the following information:
- The amount of heroin that was consumed
- The route of administration (e.g. whether the heroin was snorted, smoked, or injected intravenously)
- The specific symptoms that led you to suspect that an overdose had occurred
- Whether or not other substances were consumed
- Whether or not the person has ever experienced an overdose before
- Whether or not the person has any medical conditions or is taking any medication
If you do not know this information, or if you are the one who has overdosed and you are unable to communicate this information, it is still imperative that 9-1-1 be contacted. The responding professionals will still be able to provide the life-saving treatment necessary.
When a person has begun engaging in a pattern of heroin abuse, he or she is in need of treatment and rehabilitation. At Azure Acres, we understand how intimidating it can be to seek and receive treatment for a heroin addiction, which is why we do all that we can to make the process as comfortable as possible. By entering heroin rehab at Azure Acres, individuals are able to receive medically monitored detoxification services prior to engaging in ongoing therapeutic interventions that are designed to elicit lasting recovery.
If you or someone you care for is struggling to overcome an addiction to heroin, please do not hesitate to call our rehab facility today. We want to help you make the life-saving changes needed to discover a brighter future.